Ohio, 2003

Flooding and Hail in Ohio, July 23, 2003

July 23, 2003 · NWS ILN · 6 events in 4 counties and zones

4 flood, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 2:35 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 2:35 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
335 AM EDT WED JUL 23 2003

STILL GETTING PLENTY OF CONVECTION...INCLUDING REPORTS OF MINOR
FLOODING AND SMALL HAIL.

GIVEN THE PERSISTENCE OF SHRA/TSRA ASSOC WTH S/WV...WILL UP POPS IN
THE MORNING. AS STRONGER S/WV OVR IL SWINGS THROUGH AREA...WL BE
OVER ERN FA AT TIME OF BEST HEATING AND INSTABY. SO HAVE ADJUSTED
AFTERNOON POP TO 50% IN EAST. EVEN THOUGH LOW MORNING CLDS WL
PERSIST FOR A WHILE...EXPECT INSTABILITY TO TAKE OVER AND RESULT IN
CHANCE SHOWERS AND TSRA ACROSS ALL OF COUNTY WARNING AREA. WHILE
UNLIKELY TO PRODUCE SEVERE...POSSIBLE SMALL HAIL AND LOCALLY HEAVY
RAINFALL IS EXPECTED.

MAV GUIDANCE LOOKS MORE ON TARGE THAN MET...BUT STILL A LITTLE TOO
COOL. HAVE ADJUSTED CRNT FORECASTED TEMPS UP JUST A LITTLE...BUT
THEY LOOK GOOD FOR THE MOST PART.

FOR THURSDAY...HAVE INCLUDED SLIGHT CHANCE IN THE EAST AS REMAINING
STEEP LAPSE RATES DUE TO COOL AIR ALOFT AND PROXIMITY OF WEAKENING
TROF. HAVE CONTINUED DRY WEATHER FOR FRIDAY AS HIGH PRESSURE TAKES
OVER.

.ILN...NONE.

JDR
Hazardous weather outlook, Jul 23, 3:59 AM EST, 1 hour 46 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE LOWER GREAT LAKES
AND OHIO VALLEY.  THIS WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT.  AN ISOLATED THUNDERSTORM MAY
BECOME SEVERE WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY OFF TO THE EAST
ON THURSDAY. THE THREAT FOR A FEW SHOWERS AND THUNDERSTORMS WILL
CONTINUE...ESPECIALLY ACROSS CENTRAL OHIO AND NORTHEAST KENTUCKY.
SOME THUNDERSTORMS MAY REACH SEVERE LIMITS DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 hail. Local standard time, as filed.

Flood, Pike

When
July 23, 5:45 AM EST to 6:15 AM EST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Thunderstorms produced localized flooding across portions of south central Ohio. Numerous roads were flooded across Pike and Ross counties during the early morning. The torrential rainfall also caused sewer water to backup into several homes on the northeast side of Chillicothe.

Flood, Ross

When
July 23, 6:00 AM EST to 7:00 AM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Thunderstorms produced localized flooding across portions of south central Ohio. Numerous roads were flooded across Pike and Ross counties during the early morning. The torrential rainfall also caused sewer water to backup into several homes on the northeast side of Chillicothe.

Flood, Ross

When
July 23, 8:00 AM EST to 9:00 AM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Thunderstorms produced localized flooding across portions of south central Ohio. Numerous roads were flooded across Pike and Ross counties during the early morning. The torrential rainfall also caused sewer water to backup into several homes on the northeast side of Chillicothe.

Flood, Delaware

When
July 23, 2:15 PM EST to 3:15 PM EST
Where
Delaware forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

A slow moving thunderstorm dumped between two and three inches of rain across western Delaware county during the afternoon. The heavy rain caused two to three feet of water to collect at the intersection of Main Road and US Route 23.

Hail, Mercer

When
July 23, 7:13 PM EST to 7:16 PM EST
Where
Mercer County, Celina
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.567

Hail, Mercer

When
July 23, 7:18 PM EST
Where
Mercer County, Celina
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -84.567

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334552, 5334553, 5334554, 5334555, 5329783, 5329784.